NEWS

Health Ministry Issues Alert on Ranitidine Medicines

Long-term exposure (over years) can increase a person’s risk of developing cancer.
11 Oct 2019 18:01
Health Ministry Issues Alert on Ranitidine Medicines

The Ministry of Health and Medical Services has been informed of  an alert on ranitidine medicines by Medicines Regulators.

Alerts are advising that ranitidine-containing products may be contaminated with an impurity called N-nitrosodimethylamine (NDMA).

Long-term exposure (over years) can increase a person’s risk of developing cancer.

The risks from short-term use of ranitidine are expected to be extremely low.

Ranitidine is used for treatment of heartburn, gastric reflux or ulcers.

In Fiji, ranitidine is available to patients in the form of 150mg or 300mg tablets.

It is usually a prescribed medicine but is also available over the counter.

The Ministry of Health and Medical Services is working with the Fiji Medicinal Products Board to monitor developments and assess the situation in Fiji as it evolves.

They are working with World Health Organisation (WHO) and other international regulators for regular updates on the situation globally.

Consistent with the advice being issued by Medicines Regulators abroad, the Ministry is not calling for individuals to stop taking this medication.

Concerns regarding ranitidine should be discussed with healthcare providers, so they can assess and prescribe an alternative treatment option available in Fiji.

Doctors and pharmacists are advised to support patients who are worried about taking ranitidine or have been taking it longer-term to switch to alternative treatment options.

Lifestyle modifications can be used as alternatives to manage patients’ conditions can be recommend by health care providers.

Further enquiries can be directed to: avosanibola@govnet.gov.fj or emi.lewatoro@govnet.gov.fj  or ilisabeta.pesamino@govnet.gov.fj or ashodra.gautam@govnet.gov.fj or sitiveni.yamoyamo@govnet.gov.fj

Feedback: jennis.naidu@fijisun.com.fj

Fiji Sun Instagram
Fiji Plus
Subscribe-to-Newspaper
error: